Colorado, 2014

Winter Weather in Colorado, March 10 to 11, 2014

March 10 to 11, 2014 · NWS GJT · 3 events in 3 counties and zones

A moist Pacific trough and associated cold front moved across the northern and central Colorado mountains and produced significant snowfall.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough and associated cold front moved across the northern and central Colorado mountains and produced significant snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 10, 2:05 PM MST, 55 minutes earlier.

Area forecast discussion, Mar 10, 2:05 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 PM MDT MON MAR 10 2014

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
ISSUED AT 302 PM MDT MON MAR 10 2014

MORNING MODEL RUNS BROUGHT A CHANGE TO TONIGHT'S CONDITIONS. THE
COLD FRONT APPROACHING FROM THE NORTHWEST APPEARS TO STALL OVER NE
UTAH THIS EVENING AND NOT PUSH THROUGH NW CO UNTIL AROUND SUNRISE
TUE. MOISTURE CONTENT IS SHOWN TO DECREASE WITH FAIRLY LOW QPFS
EXPECTED. SO HAVE PARED BACK THE CHC OF PRECIP THIS EVENING AND
RAMPED IT BACK UP AFTER MIDNIGHT. FRONTOLYSIS TAKES OVER TUE AS
THE FRONT SLOWLY ADVANCES SOUTH WITH DWINDLING MOISTURE AND
UPLIFTED PROJECTED FOR AREAS SOUTH OF ABOUT A MOAB TO DELTA TO
ASPEN LINE. WILL LOWER STORM TOTAL SNOWFALL IN THE TWO ADVISORY
ZONES TO 4 TO 8 INCHES.

THE DISSIPATING FRONT WILL SAG SOUTH TO THE SAN JUANS AND FOUR
CORNERS TUE AND TUE NIGHT...WHILE CONNECTED T0 A CLOSED LOW
RETROGRADING SW OVER SW UT AND SOUTH NV. IT APPEARS MOST OF THE
MOISTURE WILL SLIDE EAST...WITH NOT MUCH REMAINING FOR SNOWFALL
OVER THE SAN JUAN MTS. HAVE LOWERS POPS AND QPF ACROSS THE BOARD
THERE.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 302 PM MDT MON MAR 10 2014

WEDNESDAY...EAST-WEST ORIENTED DEFORMATION/SHEAR AXIS REMAINS OVER THE
SOUTHCENTRAL PORTION OF THE FORECAST AREA AS THE BREAKAWAY PIECE OF
THE SPLIT TROUGH FORMS A CLOSED LOW OVER SRN NV. DRY AIR DOMINATES
NORTH OF THE SHEAR AXIS FOR SUNNY SKIES OVER NE UT/NW CO. SOME LOWER
LEVEL MOISTURE IS SHOWN BY THE MODELS ACROSS THE SOUTH FOR SOME
AFTERNOON CLOUDS IN THE DAYTIME HEATING.

THE SHEAR AXIS LIFTS NORTH TO ABOUT THE ROAN PLATEAU/FLATTOPS ON THU
AS THAT CLOSED LOW MOVES EAST SOUTHEAST...PASSING THROUGH THE FOUR
CORNERS AREA BY THU EVENING. GFS/ECMWF/CANADIAN MODELS DEVELOP
PRECIPITATION OVER SE UT/SW CO THU WHILE THE 12Z NAM KEEPS IT TO THE
SOUTH. WILL SIDE WITH THE MAJORITY AND KEEP CHANCE WORDING IN THE
FORECAST FOR THE SOUTHERN MTNS THU/THU EVENING...WITH A SLIGHT
CHANCE FOR THE SOUTHERN VALLEYS.

UPPER RIDGE BUILDS ALONG THE WEST COAST FRIDAY. MODELS SHOW A
PACIFIC DISTURBANCE TOPPING THE RIDGE AND THEN DROPPING DOWN INTO
THE PLAINS. THIS WILL BRING A CHANCE OF PRECIPITATION TO THE NRN CO
AND PERHAPS CENTRAL MTNS SATURDAY AS IT PASSES. OTHERWISE...THIS
WEEKEND LOOKS DRY.

12Z GFS AND ECMWF DIFFER ON A SUBSEQUENT PAC WAVE FOR MONDAY. THE
GFS SPLITS IT FORMING A CLOSED LOW OFFSHORE WHILE THE ECMWF TRACKS
THE OPEN WAVE ACROSS THE NRN ROCKIES INTO NE UT BY LATE MONDAY. WILL
KEEP MONDAY DRY FOR NOW.

TEMPERATURES SHOW A SLOW WARMING TREND FROM WEDNESDAY THROUGH FRIDAY
WITH READINGS HOVERING AROUND 5 DEGREES ABOVE NORMAL THIS WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 1101 AM MDT MON MAR 10 2014

VFR CONDITIONS WILL CONTINUE ACROSS THE AREA THE REST UNTIL SUNSET
AND EARLY THIS EVENING. ONLY LAYERED MID AND HIGH LEVEL CLOUDS ARE
EXPECTED. INCREASING WEST WINDS ALOFT WILL CAUSE AREAS OF
MECHANICAL TURBULENCE OVER THE MOUNTAINS.

AFTER ABOUT 03Z A COLD FRONT WILL PUSH INTO NE UT WITH MOUNTAIN
SNOWFALL SPREAD EAST INTO NW CO AFTER 06Z. PRECIPITATION WILL
SPREAD SOUTH TO THE FLATTOPS AND ROAN PLATEAU AND VAIL PASS VCNTY
ABOUT 09Z...AND INTO THE SAN JUAN MTS ABOUT 12Z. EAST OF A LINE
FROM KCAG TO KGUC...OCCASIONAL MVFR AND BRIEF IFR CIGS AND VSBYS
ARE EXPECTED IN SNOW SHOWERS GENERALLY AFTER 09Z. MOUNTAINS EAST
OF THAT LINE WILL BECOME OBSCURED AS WELL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM MDT
     TUESDAY COZ004-013.

UT...NONE.
&&

SHORT TERM...CC
LONG TERM...JAD
AVIATION...CC
Hazardous weather outlook, Mar 10, 4:51 AM MST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
551 AM MDT MON MAR 10 2014

COZ001>014-017>023-UTZ022>025-027>029-111200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
551 AM MDT MON MAR 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS WILL DEVELOP DURING THE AFTERNOON AS A COLD
FRONT AND STORM SYSTEM APPROACH FROM THE NORTHWEST. THE
STRONGEST WINDS WILL BE OVER THE NORTH. MOUNTAIN SNOW AND VALLEY
RAIN WILL SPREAD IN FROM THE NORTHWEST DURING THE EVENING AND
OVERNIGHT...WITH SNOW LEVELS DROPPING INTO THE NORTHERN AND HIGHER
VALLEY BOTTOMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW IN THE MOUNTAINS AND NORTHERN VALLEYS...WITH THE CHANCE OF
MIXED RAIN AND SNOW IN THE LOWER VALLEYS...WILL CONTINUE THROUGH
TUESDAY. THE NORTHERN MOUNTAINS WILL SEE THE HIGHEST SNOWFALL
AMOUNTS WITH 5 TO 10 INCHES OF NEW SNOW EXPECTED.

ADDITIONAL SNOW IS POSSIBLE IN THE SOUTHERN MOUNTAINS FROM LATE
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. A PASSING DISTURBANCE WILL
BRING ANOTHER ROUND OF SNOW TO THE HIGHER ELEVATIONS OF COLORADO
FROM FRIDAY NIGHT INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

EH/NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
March 10, 3:00 PM MST to March 11, 6:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 9 inches were measured across the area.

Winter Weather, Elkhead and Park Mountains

When
March 10, 4:00 PM MST to March 11, 8:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 11 inches were measured across the area.

Winter Weather, Flattop Mountains

When
March 10, 5:00 PM MST to March 11, 6:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 11 inches were measured across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559563, 559561, 559562.